Texas, 2020

Hail and Damaging Winds in Texas, May 15, 2020

May 15, 2020 · NWS LUB · 14 events in 9 counties and zones

A very moist and unstable airmass developed ahead of a dryline and cold front intersection on the South Plains. Very strong instability allowed the developing storms to quickly become severe, producing hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very moist and unstable airmass developed ahead of a dryline and cold front intersection on the South Plains. Very strong instability allowed the developing storms to quickly become severe, producing hail and damaging winds. After thunderstorms had passed to the east of the region, weak virga showers developed in the wake. One of these virga showers produced a wind gust to 63 mph at Reese Center (Lubbock County) measured by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 15, 2:04 PM CST, 41 minutes earlier.

Area forecast discussion, May 15, 2:04 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
304 PM CDT Fri May 15 2020

.SHORT TERM...
Focus this evening remains on convective trends in the near term.
Mesoanalysis showing best zone for convective initiation may have
shifted just a bit to the east as surface flow has been very slow to
back to the south. This has allowed dry air west of a diffuse
dryline to reach the Lubbock metro area. Towering cumulus has
developed in a cumulus field associated with strong low level
moisture advection up through the eastern Permian Basin. Initiation
now seems to be favored along a line roughly from Tahoka to Paducah,
although additional development will be possible a bit further west
as the surface flow backs and moisture pushes to the northwest.
Strong CAPE and weak shear as mentioned in earlier discussion still
favors multicellular storms with potential for hail/wind eventually
becoming more linear into an MCS/squall line with a maturing cold
pool and a trend toward wind/heavy rain. Precip chances should drop
off after 06Z as the MCS shifts east of the forecast area.

Outflow from an MCS across Oklahoma this afternoon is pushing
westward toward the High Plains and should get a boost in its
progress from this evening's South/Rolling Plains storms. Resulting
easterly flow level flow is expected to persist through Saturday. A
cooler but moist air mass and proximity to cooler mid level
temperatures near an exiting short wave trough could lead to a few
showers/thunderstorms across the Rolling Plains during the day
Saturday.

.LONG TERM...
By Saturday evening an upper level low will be located
across northeastern Texas as it lifts away from our forecast area.
This will place our area within northwesterly upper level flow.
While some models try to precipitate NW of the area, it appears
conditions will be too dry and stable within the forecast area to
support this activity. Therefore, have maintained the dry forecast
at this time. By Sunday morning upper level ridging will begin to
take hold across the forecast area and remain in place for much of
the upcoming week leading to mostly dry conditions. At the surface
on Sunday, a weak cold front will slide south into at least northern
portions of the area. This front will be on the weak side so not
expecting much to happen with it although some models try to produce
some convection along it. Looking at area soundings appears that a
large cap will be in place so don't expect much in the way of storms
and have again kept the forecast dry at this time.

Temperatures will gradually warm for Monday and Tuesday as we remain
under upper level high pressure. Monday evening, the upper level
pattern will become much more progressive as an upper level low
moves onshore. The ridge will gradually begin to weaken and shift
east on Tuesday ahead of the upper level low. By Wednesday the upper
level low will pass by to our north but this will move a piece of
energy through our area. A weak dryline may setup along the NM/TX
state line which may serve as a surface forcing mechanism for
storms. Uncertainty remains high as to whether or not any storms
will actually develop however the trends have remained in place for
a couple of days. Therefore, did introduce a slight risk of showers
and thunderstorms for primarily the South plains and southwestern
Panhandle late Wednesday afternoon and evening. Southwest flow will
remain in place across the area Thursday through the end of the
weekend with weak impulses moving across our area. This means that
additional shower and thunderstorm chances will be possible late
next week into the weekend however due to the uncertainties this far
out stuck with the blend which is not mentioning any PoPs at this
time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/58
Hazardous weather outlook, May 15, 10:44 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1144 AM CDT Fri May 15 2020

TXZ021>044-161645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1144 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are expected to develop this afternoon
across the South Plains and Rolling Plains, generally along and east
of a Denver City to Lubbock to Memphis line. Damaging winds to 70
mph and large hail up to two inches in diameter will be possible in
addition to the potential for localized flash flooding. The severe
weather threat will continue through the evening as the storms move
to the east and southeast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Mainly evening and overnight thunderstorms are expected through at
least Monday night. There will be a conditional risk of severe
thunderstorms with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The radar

The Lubbock radar (KLBB), 44 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Lynn

When
May 15, 2:45 PM CST
Where
Lynn County, 7.52 mi E of Wilson
Measured
0.75 in hail
Reported by
Public
Coordinates
33.302, -101.602

Hail, Hall

When
May 15, 2:47 PM CST
Where
Hall County, Turkey
Measured
0.75 in hail
Reported by
Public
Coordinates
34.400, -100.880

Hail, Kent

When
May 15, 3:19 PM CST
Where
Kent County, 12.26 mi WNW of Clairemont
Measured
1 in hail
Reported by
Public
Coordinates
33.267, -100.928

A report was received via mPING of quarter size hail near the intersection of Farm to Market Roads 2320 and 1081.

Thunderstorm Wind, Kent

When
May 15, 3:45 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

A Texas Tech University West Texas mesonet site near Jayton measured a wind gust to 60 mph.

Thunderstorm Wind, Crosby

When
May 15, 4:10 PM CST
Where
Crosby County, 6.11 mi SE of Crosbyton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.554, -101.159

A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 59 mph.

Hail, Motley

When
May 15, 4:28 PM CST
Where
Motley County, 4 mi NE of Flomot
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
34.261, -100.930

An NWS cooperative weather observer four miles northeast of Flomot measured ping pong ball size hail.

Hail, Cottle

When
May 15, 4:32 PM CST
Where
Cottle County, 3 mi NNW of Cee Vee
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -100.470

A report was received via mPING of quarter size hail about three miles north-northwest of Cee Vee.

Thunderstorm Wind, Dickens

When
May 15, 4:39 PM CST to 4:47 PM CST
Where
Dickens County, 3 mi NNW of Mc Adoo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.770, -101.000

A Texas Tech University West Texas mesonet site near McAdoo measured a peak wind gust of 59 mph between 1639 CST and 1647 CST.

Thunderstorm Wind, Childress

When
May 15, 4:46 PM CST
Where
Childress County, 3.07 mi SSE of Kirkland
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Social Media
Coordinates
34.337, -100.058

A picture posted to social media showed two power poles snapped by straight line winds south of Kirkland.

Thunderstorm Wind, Childress

When
May 15, 4:55 PM CST to 5:03 PM CST
Where
Childress County, Childress to 2 mi NNE of Childress
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.420, -100.200

A Texas Tech University West Texas mesonet site near Childress measured a peak wind gust of 64 mph between 1655 CST and 1703 CST. Additionally, a church steeple was blown over in the city of Childress.

Thunderstorm Wind, Motley

When
May 15, 5:00 PM CST to 5:16 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

A Texas Tech University West Texas mesonet site near Roaring Springs measured a peak wind gust of 63 mph between 1700 CST and 1716 CST.

Hail, Childress

When
May 15, 5:02 PM CST
Where
Childress County, 1 mi W of Kirkland
Measured
2 in hail
Reported by
COOP Observer
Coordinates
34.380, -100.088

An NWS cooperative weather observer estimated hen egg sized hail which subsequently destroyed his winter wheat crop.

Hail, Childress

When
May 15, 5:19 PM CST
Where
Childress County, 3 mi ESE of Kirkland
Measured
1.25 in hail
Reported by
Public
Coordinates
34.363, -100.021

A report was received via mPING of half dollar size hail east of Kirkland.

High Wind, Lubbock

When
May 15, 5:36 PM CST to 5:43 PM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884640, 884641, 884642, 884643, 884644, 884647, 884645, 884646, 884648, 884649, 884653, 884650, 884651, 884652.